Dangers of Combining LSD and Tranquilizers

Dangers of Combining LSD and Tranquilizers

LSD sparks a psychedelic ride that alters the user’s state of mind and sensory experience

Recreational drug users may regularly take tranquilizers as a way to come down from the hallucinogenic effects of LSD. Combining tranquilizers and LSD, especially while under the influence of drugs, puts a person at risk of overdose or developing a more severe addiction.

Though tranquilizers have medicinal purposes, LSD (lysergic acid diethylamide) does not. Better known as acid, the drug sparks a psychedelic ride that alters the user’s state of mind and sensory experience. There are risks associated with taking either drug, but combining the two can put the user in significant danger.[1]

Doctors commonly prescribe tranquilizers to treat anxiety, panic attacks and insomnia. These sedative-class drugs come in several different forms, including the following:

  • Benzodiazepines: Xanax, Klonopin, Valium and Ativan
  • Sleep aids: Ambien, Rozerem, Sonata, Halcion and Lunesta
  • Barbiturates: Mabaral, Amytal, Solfoton and Nembutal[2][3]

Tranquilizers create strong dependency and possible addiction in users, so caution is necessary. A person withdrawing from tranquilizers experiences symptoms such as seizures. It is especially important to seek a physician’s help getting off barbiturates because of life-threatening withdrawal symptoms. People who stop taking tranquilizers and sedatives may experience mood disturbances that may last for months after stopping the drug.2

Tranquilizer Overdose Risk

Tranquilizer use brings on dangerous interactions with alcohol, painkillers and certain other drugs. Using tranquilizers with LSD does not create the same dangerous interactions, but it is still risky. In fact, if an LSD user seeks medical assistance for a “bad trip,” a benzodiazepine can be used to relieve the anxiety. Still, the doctor-supervised use of a benzodiazepine is different than taking the drug while already high to self-medicate a bad reaction or to enhance the psychedelic experience. Plus, other sedatives, such as Haldol, may increase agitation and hallucinations.[4]

To understand the risk, consider LSD’s potential side effects, which include the following:

  • Dissociative state out of touch with the consensus reality
  • Changes in body temperature, blood pressure and heart rate
  • Extreme states of anxiety, paranoia, confusion and fear
  • Visual hallucinations that can induce panic attacks

Even with a good trip, LSD can cause a temporary psychosis and mental impairment similar to brain damage. This creates dangerous conditions for taking tranquilizers, which can cause a fatal overdose when taken in high doses.[5]

During an LSD trip, a person might overdose on tranquilizers for several reasons, including the following:

  • Losing track of how many tranquilizers taken
  • Rapid overuse to counter a terrifying panic attack or hallucination
  • Confusion over what drugs are actually being consumed
  • Lowered inhibitions and a sense of invincibility

If too many tranquilizers are taken, the signs of overdose include changes in heart rate, impaired thinking, disorientation, confusion and shallow breathing. Unfortunately, the user might mistake these symptoms as part of the LSD experience and fail to get emergency medical help.3

LSD and Tranquilizer Addiction

People who abuse LSD while struggling with a tranquilizer addiction face even more serious consequences. People who take multiple drugs experience negative effects, including the following:

  • Initiation or acceleration of mental health issues
  • Motivation to engage in obsessive drug-using behaviors
  • Onset of aggressive and impulsive mood swings
  • Anxiety and insomnia, even while taking tranquilizers[6]

A sedative-class drug addiction seriously affects the user’s mood levels, mental health and emotional stability. This is a dangerous state in which to take LSD, which by itself produces profound psychological effects and reactions.

Depending on the combination of drugs used, there are several treatment options for a multiple drug addiction. Addiction to a benzodiazepine requires a three- to five-day medical detoxification process. All addictions benefit from a residential or outpatient drug treatment program that manages physical symptoms in addition to psychological symptoms.2

LSD Abuse and Addiction Help

If you or a loved one is struggling with addiction to LSD, tranquilizers or both, call our toll-free helpline now and get started on the road to recovery. Our admissions coordinators are ready to help 24 hours a day. They can answer questions, discuss treatment options and even check health insurance policies for addiction treatment coverage.


[1] Drug Enforcement Administration (DEA). (2015). Hallucinogens. Drugs of Abuse: A DEA Resource Guide. Retrieved July 25, 2016 from https://www.dea.gov/pr/multimedia-library/publications/drug_of_abuse.pdf#page=68.

[2] National Institute on Drug Abuse. (2014). What are CNS depressants? Retrieved July 25, 2016 from https://www.drugabuse.gov/publications/research-reports/prescription-drugs/cns-depressants/what-are-cns-depressants.

[3] DEA. (2015). Depressants. Drugs of Abuse: A DEA Resource Guide. Retrieved July 25, 2016 from https://www.dea.gov/pr/multimedia-library/publications/drug_of_abuse.pdf#page=68.

[4] Rega, Paul P. and Corden, Timothy E. (2015). LSD Toxicity Treatment & Management. Medscape. Retrieved July 27, 2016 from http://emedicine.medscape.com/article/1011615-treatment.

[5] National Institute on Drug Abuse. (2016). What are hallucinogens? DrugFacts: Hallucinogens. Retrieved July 25, 2016 from https://www.drugabuse.gov/publications/drugfacts/hallucinogens.

[6] Connor, Jason P.; Gullo, Matthew J.; White, Angela; Kelly, Adrian B. (2014). Polysubstance Use: Diagnostic Challenges, Patterns of Use and Health. Current Opinion in Psychiatry. Retrieved July 27, 2016 from http://www.medscape.com/viewarticle/826373.